Hail, Dawson
- When
- May 15, 2:40 AM CST
- Where
- Dawson County, Cozad
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.870, -99.970
Isolated severe thunderstorms develop during the early morning hours of May 15th, producing large hail and damaging winds over portions of south central Nebraska. Activity initially developed along and north of Interstate 80 across Dawson and Buffalo Counties between 1AM and 2AM CDT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Isolated severe thunderstorms develop during the early morning hours of May 15th, producing large hail and damaging winds over portions of south central Nebraska. Activity initially developed along and north of Interstate 80 across Dawson and Buffalo Counties between 1AM and 2AM CDT. Initial thunderstorms evolved into a few small clusters as they moved southeast and produced marginally severe hail up to quarter size, and severe wind gusts of 60 to 65 MPH. Overall, this was a minor event by local severe weather standards.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 15, 1:55 AM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 255 AM CDT Sun May 15 2022 .DISCUSSION...(Today through Saturday) Issued at 208 AM CDT Sun May 15 2022 Tonight Through This Morning... We have an active night with thunderstorms ongoing early this morning at the time of this forecast discussion and thus will keep things a bit shorter than normal. Our biggest immediate concern is the possibility for severe thunderstorms through mid morning in association with a short wave/vort max that will be sliding across the forecast area. Forecast models have been in good agreement since at least yesterday that we would see this uptick in thunderstorms during the early morning hours including the possibility for severe thunderstorms. However, MUCAPE values are lower in the more recent model runs, generally around or below 1000 J/KG, so higher end severe thunderstorms seems less likely. However, the shear/instability combination is still sufficient for at least marginally severe thunderstorms capable of 60 mph wind gusts and half dollar sized hail. Thunderstorms will track southeast across the forecast area. Not everyone will see storms and the better chances will be from around the Tri-Cities and points east and southeast from there. Thunderstorms should be tracking southeast out of our forecast area by late morning. This Afternoon Into Tonight... Clouds will start to clear out by early afternoon, but it will be cooler today behind this storm system and have lowered high temperatures a bit into the lower 70s for south central Nebraska to the mid and upper 70s across north central Kansas. Monday... This should be a dry and warm day as an upper ridge slides east across the region. Highs for most areas will be in the lower 80s. Monday night through Tuesday night... The upper pattern will become more zonal but with a vort max or two passing through and several models indicating chances for thunderstorms. The better storm chances will be during the overnight periods with a little bit of low level jet support. Between Monday night and Tuesday night, it currently seems that Tuesday night will have the better chance at a more widespread precipitation event and favor eastern zones. Wednesday through Friday... A large upper level trough should take shape across the western United States, which would pump warm moist air into the plains. Therefore, highs should climb into the 80s on Wednesday and especially on Thursday. However, a cold front could knock highs back down again into the 60s or lower 70s by Friday and Saturday. We could see a chance for precipitation with that cold front Thursday night. Rain chances could linger into the weekend depending on the strength and progression of the upper trough. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday) Issued at 1215 AM CDT Sun May 15 2022 The primary aviation concern will center around the chance for a few strong to severe thunderstorms beginning in the hours right around dawn and then lasting through at least mid morning. Skies should begin to clear out during the afternoon hours, but could flirt with MVFR ceilings at times this morning. The light east wind early this morning will become more northeasterly towards dawn and then northerly this afternoon, but should remain rather light. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Wesely AVIATION...Wesely
Hazardous Weather Outlook National Weather Service Hastings NE 917 PM CDT Sat May 14 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 151200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 917 PM CDT Sat May 14 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. There will be a chance of thunderstorms for the rest of the night. A round of strong to severe thunderstorms is expected to develop late tonight mainly after 3 AM and last into Sunday morning. The better chance for severe weather with these late night storms will be east of a Kearney to Franklin Nebraska, to Osborne Kansas line. The primary late night severe weather hazards would be hail to the size of golf balls and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe thunderstorms could linger through mid Sunday morning, mainly east of Highway 281. Additional thunderstorm chances return to the forecast area Monday night through Tuesday night, and then periodically Wednesday night through Thursday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay severe weather reports through tonight to the National Weather Service. && More information may be obtained at the following web page: https://www.weather.gov/hastings Heinlein
Special Weather Statement
National Weather Service Hastings NE
213 AM CDT Sun May 15 2022
NEZ060-061-073-150745-
Buffalo NE-Phelps NE-Dawson NE-
213 AM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of north central
Phelps, southwestern Buffalo and eastern Dawson Counties through 245
AM CDT...
At 212 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Lexington, moving southeast at 40 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Overton around 225 AM CDT.
Other locations in the path of this storm include Elm Creek and
Odessa.
This includes Interstate 80 between mile markers 245 and 263.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4083 9979 4097 9965 4076 9915 4055 9942
TIME...MOT...LOC 0712Z 305DEG 33KT 4085 9962
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
WeselySpecial Weather Statement
National Weather Service Hastings NE
246 AM CDT Sun May 15 2022
NEZ061-073-074-150815-
Buffalo NE-Phelps NE-Kearney NE-
246 AM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of northeastern Phelps,
Kearney and southwestern Buffalo Counties through 315 AM CDT...
At 245 AM CDT, Doppler radar was tracking a strong thunderstorm near
Odessa, or 10 miles southwest of Kearney, moving southeast at 45 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Axtell around 300 AM CDT.
Other locations in the path of this storm include Minden and Norman.
This includes Interstate 80 between mile markers 260 and 271.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4075 9927 4050 9876 4035 9893 4035 9912
4061 9941
TIME...MOT...LOC 0745Z 307DEG 40KT 4063 9926
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
WeselySpecial Weather Statement
National Weather Service Hastings NE
304 AM CDT Sun May 15 2022
NEZ074-075-150830-
Adams NE-Kearney NE-
304 AM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of southwestern Adams
and Kearney Counties through 330 AM CDT...
At 304 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Minden, or 9 miles south of Kearney, moving
southeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Minden, Axtell, Roseland, Holstein, Ayr, Heartwell and Norman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4066 9916 4065 9899 4066 9897 4055 9843
4035 9843 4035 9877 4045 9918
TIME...MOT...LOC 0804Z 295DEG 35KT 4057 9905
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
WeselySpecial Weather Statement
National Weather Service Hastings NE
318 AM CDT Sun May 15 2022
NEZ076-077-150845-
Clay NE-Fillmore NE-
318 AM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of northeastern Clay
and Fillmore Counties through 345 AM CDT...
At 317 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sutton, or 23 miles southwest of York, moving southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Shickley around 330 AM CDT.
Geneva around 335 AM CDT.
Strang around 340 AM CDT.
Milligan and Ohiowa around 345 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4035 9759 4054 9799 4070 9788 4052 9737
4035 9737
TIME...MOT...LOC 0817Z 297DEG 40KT 4058 9784
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WeselySpecial Weather Statement
National Weather Service Hastings NE
320 AM CDT Sun May 15 2022
NEZ060-150845-
Dawson NE-
320 AM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of western Dawson
County through 345 AM CDT...
At 319 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gothenburg, or 25 miles northwest of Lexington, moving east at 35
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Willow Island around 330 AM CDT.
Cozad around 335 AM CDT.
This includes Interstate 80 between mile markers 209 and 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4104 10022 4102 9971 4072 9977 4084 10023
TIME...MOT...LOC 0819Z 278DEG 29KT 4094 10018
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WeselySpecial Weather Statement
National Weather Service Hastings NE
331 AM CDT Sun May 15 2022
NEZ084-085-150900-
Franklin NE-Webster NE-
331 AM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of northeastern
Franklin and Webster Counties through 400 AM CDT...
At 330 AM CDT, Doppler radar was tracking a strong thunderstorm near
Campbell, or 25 miles southwest of Hastings, moving southeast at 50
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Campbell around 335 AM CDT.
Bladen around 340 AM CDT.
Other locations in the path of this storm include Red Cloud, Cowles
and Guide Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 9834 4005 9857 4025 9900 4035 9889
4035 9828 4007 9827 4000 9827
TIME...MOT...LOC 0830Z 310DEG 42KT 4035 9877
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
WeselyThe North Platte radar (KLNX), 131 km away, was scanning. The volume nearest the first event began at 08:39 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
A wind gust of 63 MPH was measured by a mesonet station located five miles north-northwest of Holdrege.
A wind gust of 61 MPH was measured by a mesonet station located three miles west-northwest of Holdrege.
A wind gust of 63 MPH was measured by a mesonet station located three miles south of Holdrege.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026326, 1026327, 1026328, 1026330, 1026329, 1026331.